Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Anxiety, breathing difficulty, tremors, post-flu compilation. 14 apo-clarithromycin prescribed. Should i be concerned?


As a result of a post-flu complication, my doctor had prescribed me a bottle of 14 apo-clarithromycin pills. I was instructed to take one pill during the morning and another during the night -- on a full stomach. I took one last night, and another one this morning.

Approximately 3 hours after the second pill, I suddenly began experiencing anxiety almost in the form of what many people call a panic attack. I had difficulties breathing, my whole body was shaking, and I was confused.

I had zero experiences of such prior to this sudden anxiety episode. I have read studies that shows that some rare side-effects of clarithromycin include anxiety, hallucinations, insomnia, depression, and nightmares. An article from "The Psychiatrist" even discussed an extreme case where a 19-year old female developed an "immediate psychotic reaction" after having received only two doses of clarithromycin. I am only 17 years old.

Should I be worried? Should there be any further adverse side-effects of the drug, what am I to do? Thank you.
Asked On : Wed, 27 Mar 2013
Answers:  3 Views:  155
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychologist 's  Response
Dec 2015
I understand your concern.
The side effects you mention is very rare nd uncommon.
May be you had it.
Now don't take the next dose of that medication, because it may trigger the same pnic symptoms again.
Consult your physician and tell him about the episode.
There are several post flu medication available for him to prescribe.
Wish you speedy recovery.
Answered: Wed, 8 May 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for choosing health care magic for posting your query.
The side-effect that you are describing is not a very common side-effect. But it is very much possible that you might have had a reaction to clarithromycin. if you are fine right now, you need not worry about what you had experienced. But then you should not take the next dose of medication as there is high chance that similar thing can recur.
meet your physician and discuss this episode with him. post flu problems can be taken care of many different medications and hence you can avoid this particular medication.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Wed, 27 Mar 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

It is theoretically possible, but extremely rare.
Give the benefit of doubt / stop the drug /
See your doctor / Have a different antibiotic...
The problem will pass off by itself...

[Stopping for a time / and challenging by re-introducing - can confirm the role / but it is unnecessary and can be dangerous]

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Wed, 8 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor